Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fear of Drugs and their Side Effects.
Mar 28, 2000

Hi, I am HIV positive and live in the S.F. Bay area. My Doctor is Dennis Isrealski. He is a bit of a specialist in this field. I am one of those that is VERY sensitive to the drugs and their side effects. The last regimen he had me on was a Ritonavir/Saquinavir combo with DDI and 3Tc. He and I and the PA (Mark) watched in awe as my viral load dropped to almost undetectable levels and my T-cells jumped from 50 to 500 all within a month. After about 2 months on the drugs I began getting a very uncomfortable itchy, tingling all over the place, especially on my neck and arms. 1 month later I broke out in a rash everywhere. It was not so much the itching it was the pain. I was told by an HIV skin specialist that the body releases a substance called "P" when pain is present. There was no letting up for the longest time after that. I still have bad days, almost 3 1/2 months later. I also had REALLY bad insomnia and I noticed when I would have a couple of bad nights of no sleep the rash and the pain would return. The skin specialist said it was Pitaryasis Rosia, maybe, but everything in me says the drugs made the situation worse. I am allergic to antihistamines, and have been using Vaseline and TAC, topically to reduce the effects of the rash. Almost 4 months later I am almost clear. Now Dr. Isrealski wants to put me on another drug combo (Ritonavir/Agenerase) and god knows what else. I read that Agenerase can cause Steven Johnsons Syndrome (the rash that can kill you) I don't know what this is going to accomplish, but any advice would be appreciated as to what to maybe suggest to my doctor. I am more scared of the side effects than the HIV itself at this point. He sees me and sees how bad I look and now he is suggesting something even more possibly "dangerous" to me and my body. I know you doctors want to see results but at the cost of someones Quality of Life? All that does is makes me want to quit and just wait until something happens and I really need help. I would rather have quality of life for as long as possible than to spend all my time battling side effects (unwanted effects, as he calls them)any suggestions?

Thanks for your time. Sorry to be so long.

Richard : )~

Response from Dr. Henry

It is hard to be too specific since I don't know what other HIV drugs you have had problems with or to which your virus may be resistant. I do know that skin problems are a source of constant frustration to both my patients and me. Sometimes new skin problems develop as a consequence of the immune improvement seen on therapy (i.e. a CD4 count going from 50 to 500). The protease inhibitors in some patients really dry the skin out (already often dry in HIV) and become very annoying. It is hard to say whether the ritonavir/agenerase combo would be any better since agenerase usually has more skin rashes associated with it than saquinavir in my own experience and is still a double protease combination. I often seek help from the best dermatologist I can get my hands on and they often (but not always) help. If, after that avenue is exhausted, there is still a strong suspicion that your HIV drugs are at fault, then a 1-2 month drug holiday or a switch to a more skin-friendly regimen (depending on your past treatment and intolerances) might be worth considering to see what happens. No doubt -- pursuit of feeling OK is of more value than simply having the best blood test results possible. Keith Henry, M.D.



Previous
Blood Clots, Venous Thrombophilia
Next
New side effects?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement